FAYETTEVILLE, N.C. — Fayetteville authorities say two women have been taken to a hospital after opening a package that police described as containing heroin laced with a potent synthetic opiate.
Police Capt. Anthony Kelly told reporters that officers and firefighters answered a suspicious package call around 3 p.m. They led the unidentified women from a home, sprayed them with water to wash off any contaminants and took them to Cape Fear Valley Medical Center. Their conditions weren't immediately known.
More than 80 people have died in recent weeks from injecting heroin laced with acetyl fentanyl (ah-SEE'-til FEN'-tah-nil), a powerful synthetic opiate that resembles heroin but is considered more potent.
North Carolina officials say acetyl fentanyl is to blame for three deaths last month in Sampson, Person and Transylvania counties.
Kelly said investigators are trying to determine how the women were exposed to the heroin. He told reporters that the women had been waiting on the package. Kelly said two young children were in the home at the time. There was no word on their condition.
An alert was issued by the U.S. Centers for Disease Control last June after Rhode Island officials reported 14 overdose deaths involving acetyl fentanyl last year. There have been other deaths in Pennsylvania, Louisiana and elsewhere.